Advertisement

How Can Medicines and Diet Affect My Child's Teeth?
Q: What medicines can affect my child's teeth? What about diet -- how will the foods my child eats affect her teeth?

A: Truthfully, any type of liquid or chewable medicine may affect the child's teeth. They usually contain sugar. Some antibiotic medicines contain a substance called tetracycline, which is very harmful to developing teeth. And, while we're on the subject, it's best to avoid chewable vitamins too -- these are loaded with sugar. If you MUST give them to your child, at least do so just before a meal so the food can be used to clean the teeth of any sugary residue left behind by the vitamins.

Even drugs taken during pregnancy can affect your baby's teeth. The antibiotic tetracycline can cause defects and discoloration to the enamel of your baby's teeth if taken during the last three months of pregnancy. These defects will even be seen in the child's permanent teeth.

Regarding foods -- a diet that is good for your child's general health will also be good for her teeth -- this means a diet consisting of fruits and vegetables, breads and cereals, dairy products, and meat and other protein. When the teeth are forming (from pre-birth to 16 years old), it is especially important to have a good supply of fluoride, calcium, and phosphorus. These nutrients strengthen the teeth.

Advertisment